Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 8, NWS Great Falls, MT

February 17, 2023Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Feb 17, 2023, 12:45 AM MST for Glacier County, Pondera County, Toole County, Montana. It was in force for 10 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 2023, 12:45 AM MST (07:45 UTC)
Expired
Feb 17, 2023, 11:02 AM MST
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 12:58 AM MSTHIGH SUST WINDS 501 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Feb 17, 12:58 AM MSTNON-TSTM WND GST 651 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Feb 17, 1:11 AM MSTNON-TSTM WND GST 51Saint Mary, MTMESONET STATION SRYM8 SAINT MARY RAWS.
Feb 17, 1:21 AM MSTHIGH SUST WINDS 391 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Feb 17, 1:21 AM MSTHIGH SUST WINDS 538 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Feb 17, 1:21 AM MSTNON-TSTM WND GST 501 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Feb 17, 1:21 AM MSTNON-TSTM WND GST 658 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS75 KTFX 170745
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1245 AM MST Fri Feb 17 2023

MTZ302-303-172000-
/O.NEW.KTFX.HW.W.0008.230217T0745Z-230217T2000Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Heart Butte, Browning,
Ethridge, Dupuyer, Cut Bank, and Santa Rita
1245 AM MST Fri Feb 17 2023

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MST THIS AFTERNOON...

* WHAT...Westerly winds 30 to 40 mph, with gusts up to 60 mph. Gusts 
  may reach 75 mph along the immediate eastern foothills of the 
  Northern Rocky Mountain Front.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera and 
  Northern High Plains.

* WHEN...Until 1 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling, particularly if driving a high profile 
vehicle or hauling a light weight trailer.

&&

$$

RG
1 follow-up statement
544 
WWUS75 KTFX 171802
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1102 AM MST Fri Feb 17 2023

MTZ302-303-171915-
/O.CAN.KTFX.HW.W.0008.000000T0000Z-230217T2000Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-
Including the following locations: Browning, Dupuyer, Heart
Butte, Cut Bank, Santa Rita, and Ethridge
1102 AM MST Fri Feb 17 2023

...HIGH WIND WARNING IS CANCELLED...

The risk for strong wind gusts in excess of 60 mph has ended, but 
gusts up to 50 mph are possible through this afternoon.

$$

Hoenisch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 16, 11:10 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 16, 11:10 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1110 PM MST Thu Feb 16 2023

...Aviation Section Update...

.UPDATE...

Only adjustment made to the overnight period of the forecast was
to lower low temperatures in some wind-protected valleys of
Southwest Montana. This mainly includes the valley areas around
Bozeman, West Yellowstone, Wisdom, and the Elk Park region of
Interstate 15 in Jefferson County. Temperatures there are falling
a bit more than previously forecast, so have lowered lows there
about 5 to 8 degrees to better reflect temperature trends from
last night, putting overnight lows there at or below zero.

The remainder of the forecast appears to be on track. Mainly high
cloudiness will pass overhead with a passing disturbance. Gusty
westerly winds on the east slopes of the Rockies may decrease a
bit overnight as well, but they should increase once again by
mid-morning on Friday.
-Coulston

&&

.SYNOPSIS...

High pressure shifts across the region tonight for continued dry
conditions with increasing clouds through Friday morning. Breezy
to windy conditions persist across the plains, with localized
strong wind gusts along the Rocky Mountain Front. A northwesterly
flow aloft develops this weekend with increasing moisture
bringing some accumulating snow to mountain areas with snow
showers possible at lower elevations. A turn to more wintry
conditions with snow and much colder temperatures is likely next
week.

&&

.AVIATION...
1110 PM MST Thu Feb 16 2023 (17/06Z TAF Period)

VFR conditions prevail for the duration of this TAF period.
Increasing and lowering clouds, along with snowfall along The
Continental Divide, favor mountain obscuration. Winds/wind gusts
cause the greatest impact to aviation operations. Westerly winds
gust to 49KT at KCTB, tomorrow late morning and through the
afternoon. Strong gusty winds are forecast across portions of north
central and central Montana. Mountain wave activity is forecast. Low
Level wind shear conditions are included in the KHVR TAF. Generally
light winds are forecast for KHLN and KBZN. A south southeasterly to
south southwesterly wind component favors gusty winds up to 35KT at
KEKS. Aircraft encounter strong funneled winds through north-south
oriented mountain valleys and passes across southwest Montana.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 435 PM MST Thu Feb 16 2023/

An upper level ridge extending north into western MT this
afternoon will flatten later tonight as the northern portion of a
splitting trough off the west coast moves into western Canada and
east across AB/SK Friday. At the surface, a low pressure trough
exists to the lee of the Canadian Rockies and Rocky Mtn Front and
will deepen tonight in response to the flatting ridge and
increasing westerly flow aloft before shifting east with the
shortwave energy moving across AB/SK Friday morning. The main
impact from this feature will be increased winds across most of
north-central MT tonight with strong winds (gusts greater than 55
mph) likely to be confined to areas from the Rocky Mtn Front east
to US-89, where winds will peak late tonight. There is some
potential for mountain wave enhancement to produce isolated gusts
in excess of 70 mph in a few locations just east of the Rocky Mtn
Front. Otherwise, clouds will increase across the area with the
influx of mid-high level moisture, but mainly dry conditions are
expected through early Saturday morning across all but areas near
the continental divide north of Lincoln to the Canadian border,
where some snow showers are possible beginning as early as Friday
afternoon.

Moving through the weekend, a slightly cyclonic NW flow aloft
develops across the region as upper level ridging amplifies in
the eastern Pacific with troughing downstream expanding across
western Canada. Increasingly unsettled but only slightly cooler
conditions develop as mid level moisture increases in the NW flow
with a fairly potent upper level jet nosing southward into
Northern Rockies by Saturday night and Sunday. Snow showers will
increase across the mountains Saturday and Sunday with periods of
accumulating snow likely over the mountains as embedded shortwave
disturbances moves through the area. There is some uncertainty
and spread among models with the track of the shortwave moving
through the area Saturday night, but this is a favorable set up
for locally enhanced snowfall across the Little/Big Belt and
Bridger mountain ranges. Models have trended up some with
precipitation coverage and amounts late Saturday into Sunday,
particularly across central MT and eastern portions of SW MT with
most areas now having a 50% or better probability for at least
some minor snow accumulation with similar probabilities for snow
accumulation greater than 2 inches limited to the mountains of
central and eastern portions of SW MT.

Confidence in an impactful period of winter weather next week
continues to increase as medium range model ensembles and cluster
analysis show broad support for the deepening and SW expansion of
the large scale Canadian trough into the NW US while Pacific
moisture continues to stream east across the region through the
early part of next week. There are still many details to be
resolved with timing and precipitation amounts but latest
guidance suggests an initial period of snow with colder
temperatures arriving Monday/Monday night before a more impactful
period of winter weather potentially develops with the arrival of
a deeper cold/Arctic airmass in the Tue/Wed period. Very cold
temperatures are likely to follow Wed through Fri of next week
with latest guidance indicating a better than 50% chance for
daytime temperatures near zero and low temperatures in the teens
below zero next Thursday and Friday. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  41  31  41 /   0   0   0  30
CTB  25  39  25  39 /   0   0   0  10
HLN  18  39  25  39 /   0   0   0  30
BZN   0  33  10  33 /   0   0   0  30
WYS -14  26  -2  24 /   0   0   0  40
DLN   8  31  11  32 /   0   0   0  10
HVR  26  36  22  36 /   0  10   0  20
LWT  25  38  23  37 /   0   0   0  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 1:34 PM MSTWinter Weather AdvisoryTFXBeaverhead, Broadwater, Cascade, Chouteau, Gallatin, Glacier and 5 more39 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.